Hail, Sibley
- When
- May 28, 1:11 PM CST
- Where
- Sibley County, 2.09 mi WNW of Gibbon
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.540, -94.560
Thunderstorms developed Saturday afternoon along an area of drier air moving across western Minnesota, and into eastern Minnesota. A few storms began severe in the southwest suburbs of the Twin Cities, with a brief tornado touchdown near Gaylord.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed Saturday afternoon along an area of drier air moving across western Minnesota, and into eastern Minnesota. A few storms began severe in the southwest suburbs of the Twin Cities, with a brief tornado touchdown near Gaylord. Most of the hail was pea to penny size, but a few did get as large as golf balls in Sibley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 12:27 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 127 PM CDT SAT MAY 28 2011 .DISCUSSION... WATER VAPOR IMAGERY SHOWING RATHER STRONG SHORT WAVE ROTATING THROUGH EASTERN MN AROUND UPPER LOW OVER NORTH DAKOTA THIS MORNING. THIS SHOULD TAKE MOST OF THE SHRA OUT OF WEST CENTRAL WISCONSIN THROUGH 12Z. FOCUS TURNS TO REDEVELOPING CONVECTION FOR THE LATE MORNING/AFTERNOON ACROSS MAINLY NORTHERN CWA. APPEARS IMPULSE ROTATING AROUND UPPER LOW ACROSS NORTH DAKOTA AND THIS WILL SPEED EAST DURING THE MORNING UNDER STRONG 130KT UPPER LEVEL JET. 70KT SPEED MAX AT 5OH MOVING ACROSS NORTHERN CWA INTO THE AFTERNOON. LOW LEVEL LIFT SHOULD BE MAXIMIZED INVOF SFC FRONT/TROUGH AS IT MOVES ACROSS NORTHERN CWA. 1200 J/KG ML/MOST UNSTABLE CAPE MOVING ACROSS THE NORTH CENTRAL CORRIDOR REGION OF THE CWA BY LATE AFTERNOON AND APPEARS LOWER LEVEL SHEAR OF 45 KTS OR SO WILL BE FAVORABLE FOR AT LEAST SCATTERED SUPER-CELL DEVELOPMENT ALONG BOUNDARY. STRONGEST CELLS/BAND OF TSTMS MAY PRODUCE HAIL...STG-SVR WIND GUSTS OR EVEN A BRIEF TORNADO. WILL HIGHLIGHT ZONE WITH SMALL HAIL/GUSTY WINDS FOR NOW. TEMPERATURES ARE EXPECTED TO WARM THROUGH THE LOWER 70S MOST AREAS. SHOULD SEE WHATEVER DEVELOPMENT OCCURS MOVE EAST AND DISSIPATE DURING THE EARLY EVENING. WILL CONTINUE SOME LOW CHANCE POPS EASTERN AREAS. FOCUS TURNS THEN TURNS TO RATHER POTENT WARM FRONT PROGGED TO LIFT NORTH OVER IOWA AND INTO SOUTHERN MINNESOTA SUNDAY NIGHT. INITIAL THETA-E ADVECTION PUSHES INTO THE SOUTHERN CWA MAINLY SUNDAY AFTERNOON. 12HOUR 50H HEIGHTS INCREASE SOME 100 METERS AS FRONT LIFTS INTO THE AREA. ELEVATED CAPE OF SOME 200-800 J/KG BUILDS INTO SOUTHERN MN SUNDAY AFTERNOON AND THEN 85H MOISTURE TRANSPORT SURGES NORTH ACROSS MAINLY WESTERN CWA OVERNIGHT. ANOMALY FOR 85H MOISTURE TRANSPORT IN THE RANGE OF 4-5 STANDARD DEVIATIONS ABOVE NORMAL AND PWATS AROUND 200% ABOVE NORMAL. WILL MENTION LIKELY POPS OVER WESTERN CWA AS THIS LIFTS NORTH INTO MONDAY MORNING. STRONG WARMING ALOFT THEN DEVELOPS FOR MONDAY AFTERNOON AHEAD OF NEXT COLD FRONT OVER THE DAKOTAS. SHOULD SEE TEMPERATURES WARM THROUGH THE MID 80S OVER MUCH OF THE CWA MONDAY AFTERNOON...WITH 70H CAP IN EXCESS OF 13C. SEVERE WEATHER POSSIBLE ESPECIALLY OVER WESTERN HALF OF CWA MONDAY EVENING AS FRONT MOVES INTO VERY UNSTABLE AIR-MASS AND MID LEVEL CAP MINIMIZES. WILL SPREAD CHANCE POPS EAST AS FRONT MOVES THROUGH THE AREA MONDAY NIGHT. SOME INDICATION THAT FRONT MAY YET HAVE TO PUSH THROUGH FAR EASTERN PORTION OF THE CWA TUESDAY MORNING. WILL HOLD ONTO SLIGHT CHANCE POPS THAT REGION FOR NOW. TEMPERATURES EXPECTED TO RANGE CLOSE TO AVERAGE BY MIDWEEK WITH A WARMING TREND THEN INTO NEXT WEEKEND. MORE 80 DEGREES READING LOOK TO BE ON TAP AS UPPER LEVEL RIDGE BUILDS ACROSS THE MID SECTION OF THE CONUS. && .AVIATION.../18Z TAF ISSUANCE/ MARGINAL INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT OVER CENTRAL CANADA ALONG DAYTIME HEATING...WILL GEN UP A FEW ISOLATED OR SCATTERED THUNDERSTORMS OVER THE CENTRAL MN AND WESTERN WISCONSIN THIS AFTERNOON AND EARLY EVENING. WARM FRONT DRAPED OVER IOWA...WILL BEGIN TO LIFT NORTH OVER OUR FORECAST AREA ON SUNDAY. ISOLATED THUNDERSTORMS COULD DEVELOP NORTH OF THE FRONTAL BOUNDARY. CLOUDS AND CEILING HEIGHTS WILL GENERALLY BE AT OR 4 THOUSAND FEET AGL...EXCEPT OVER THE FAR SOUTH CENTRAL MN...WHERE CEILINGS WILL RUN BETWEEN 1500-3500 FEET AGL. SOME PATCHY VISIBILITIES LOWERING AROUND 5 MILES IN THE USUAL AREAS OVER SOUTHERN MN LATER TONIGHT. SOUTHWEST WINDS INCREASING TO 15 TO 25 KNOTS DURING THE AFTERNOON...THEN BECOMING LIGHT AND VARIABLE AFTER MIDNIGHT. MSP... SCATTERED TO BROKEN CUMULUS CLOUDS BETWEEN 3500-5000 FEET AGL WILL PREVAIL INTO THE EARLY EVENING HOURS. DAYTIME HEATING HAD BEEN INHIBIT A BIT DUE TO EXTENSIVE HIGH CLOUDS OVER THE AREA. HOWEVER...WITH THE COLD POOL OVER SOUTHERN CANADA AND STRONG UPPER JET MAX OVER THE AREA...THERE IS ENOUGH INSTABILITY AND MOISTURE TO GENERATE A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. CURRENT THINKING..IS THAT MUCH OF THE THUNDERSTORM ACTIVITY SHOULD OCCUR NORTH AND EAST OF THE TWIN CITIES. SOUTHWEST WINDS INCREASING TO 15 TO 25 KNOTS DURING THE AFTERNOON...THEN DIMINISHING TO UNDER 6 MPH AFTER MIDNIGHT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1105 AM CDT SAT MAY 28 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1105 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS ACROSS PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...OR NORTH OF A LINE FROM NEAR STAPLES...TO THE TWIN CITIES...TO NEAR CUMBERLAND WISCONSIN. HAIL AND GUSTY WINDS ARE LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY AFTERNOON THROUGH MONDAY NIGHT. HAIL WILL BE POSSIBLE LATER SUNDAY NIGHT INTO MONDAY MORNING ACROSS MUCH OF SOUTH CENTRAL AND WEST CENTRAL CENTRAL MINNESOTA...AS A WARM FRONT LIFTS NORTH ACROSS THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT ACROSS WESTERN AND CENTRAL MINNESOTA AS A COLD FRONT MOVES EAST. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS RETURNS TO MUCH OF THE AREA WEDNESDAY NIGHT INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL FAIRFAX 44.53N 94.72W
05/28/2011 E0.50 INCH RENVILLE MN TRAINED SPOTTER
&&
CARLYONThe Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
17 hail, 1 tornado. Local standard time, as filed.
A storm chaser and trained spotters saw a brief tornado touch down west of Gaylord, Minnesota. No damage occurred. This tornado was video taped by the chaser.
Hail fell at County Road 44 and Franklin Trail.
Occurred at the intersection of Interstate 35 and County Road 46.
Hail fell at County Road 42 and Portland Avenue in Burnsville.
Hail fell at the corner of Cedar Avenue and Dodd Road.
Hailed at the intersection of Highways 52 and 55.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294248, 294249, 294251, 294250, 294256, 294255, 317848, 294254, 294253, 294259, 294260, 294261, 294257, 294263, 294262, 294265, 317849, 294264.